Nebraska, 2013

Damaging Wind in Nebraska, June 11, 2013

June 11, 2013 · NWS LBF · 1 event in 1 county or zone

An isolated storm developed along a stationary front and produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated storm developed along a stationary front and produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 11, 3:05 AM CST, 9 minutes earlier.

Area forecast discussion, Jun 11, 3:05 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 AM CDT TUE JUN 11 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT TUE JUN 11 2013

AT 330 AM CDT...ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP EARLY
...WITH A FEW LIGHTNING STRIKES OVER LINCOLN AND CUSTER COUNTIES.
SURFACE ANALYSIS SHOWS SEVERAL BOUNDARIES IN PLACE AND WILL SERVE
AS FOCUSES FOR ADDITIONAL CONVECTION IN THE NEAR TERM.

TODAY...SEVERAL FORECAST CHALLENGES...FIRST IS TEMPERATURES WITH
THE CHANCE FOR RECORD BREAKING TEMPERATURES IN THE
SOUTHWEST...SECOND IS FIRE WEATHER AS MOISTURE DRYS OUT THIS
AFTERNOON...THEN AREAL COVERAGE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING. MODELS AGREE THE SURFACE LOW OVER COLORADO LIFTS
NORTHEAST YET VARY IN LOCATION AND PLACEMENT OF ASSOCIATED SEMI
STATIONARY FRONTAL BOUNDARY. THE WARM FRONT POSITION WILL BE
CRITICAL ON DAYTIME TEMPERATURES...AND THE POTENTIAL FOR RECORD
BREAKING IN THE SOUTHWEST. MODELS ARE IN GOOD AGREEMENT MOVING
THE SYSTEM OUT OF COLORADO BUT VARY ON THE NORTHWARD EXTENT. THE
NAM IS THE FARTHEST NORTH...ECMWF IN THE MIDDLE WHILE THE GFS
MAINTAINS THE LOW IN NORTHWEST KANSAS. ALL MODELS UNDERFORECASTED
THE DEGREE OF WARMTH ON SUNDAY WITH FORECAST TRENDED TOWARD THE
NAM SOLUTION. THAT SAID IMPERIAL/S RECORD HIGH IS 105 SET IN 1918
AND NORTH PLATTE/S RECORD HIGH IS 98 SET IN 1918. THE POTENTIAL
EXISTS FOR EACH TO BE TIED OR BROKEN THIS AFTERNOON.

THE FRONTAL BOUNDARY DRAPED ACROSS THE NEBRASKA PANHANDLE INTO
SOUTHWEST NEBRASKA WILL CONTINUE TO CHANNEL MOISTURE ACROSS THE
WEST FOR STORM DEVELOPMENT. ACROSS THE SOUTHWEST TO INCLUDE
GARDEN AND DEUEL COUNTIES THE SURFACE RELATIVE HUMIDITIES AT OR
BELOW 20 PERCENT WILL BE COMMON. THE PROXIMITY OF THE FRONT WILL
LIMIT THE STRENGTH OF THE WINDS THIS AFTERNOON WITH NO HEADLINES
FOR FIRE WEATHER.

THE CHANCE FOR THUNDERSTORMS LINGERS TODAY INTO TONIGHT AS THE
SHORTWAVE RIDGE LIFTS NORTHEAST AND A SERIES OF EMBEDDED WAVES
MOVE ACROSS. THE FRONTAL SYSTEM MOVES NORTHEAST OVERNIGHT THAT
WILL REMAIN THE FOCUS FOR STORM DEVELOPMENT INTO WEDNESDAY
MORNING. THE AREAL COVERAGE FOR STORMS WILL BE ISOLATED EARLY
THIS AFTERNOON THEN AS THE SWODY1 OUTLOOK ALLUDES THE CHANCE FOR
SEVERE THUNDERSTORMS THROUGH EVENING. PLENTY OF INSTABILITY WILL
EXIST ACROSS THE SANDHILLS WITH THE CAP STRENGTH TO STEADILY
ERODE BEYOND 1 PM CDT...WITH THUNDERSTORMS TO DEVELOP AS THE
SHORTWAVE TROUGH LIFTS NORTHEAST. THE CHANCE FOR SEVERE
THUNDERSTORMS HAS SHIFTED SOUTH WITH PRIMARY AREA TO EXTEND NORTH
OF A LINE FROM ANTIOCH TO SUTHERLAND...OCONTO AND ANSLEY TO
INCLUDE ALL OF THE NORTH AND NORTH CENTRAL. PRIMARY THREAT WILL
BE LARGE HAIL EARLY THEN DAMAGING WINDS OVERNIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 400 AM CDT TUE JUN 11 2013

LONG TERM CONCERNS FOCUS ON THUNDERSTORM ACTIVITY AND REBOUNDING
TEMPERATURES IN THE MEDIUM RANGE.

WEDNESDAY NORTHERN PLAINS TROUGH/COLD FRONT WILL SUPPRESS THE
RIDGE...HOWEVER ALONG THE FRONT RANGE WARM AIR WILL ATTEMPT TO
SURGE NORTHWARD AND BACK SIDE OF THE TROUGH. LINGER THUNDERSTORMS
POSSIBLE IN THE MORNING ACROSS PARTS OF NORTH CENTRAL...OTHERWISE
DRY. TEMPS COOLEST ACROSS NORTH CENTRAL WHERE UPPER 70S ARE
EXPECTED. FAR SOUTHWEST WILL INFLUENCE OF PART OF THE
RIDGE...WHICH BUILDS ALONG THE ROCKIES...AND HELPS TO PUSH HIGHS
TO AROUND 90.

THURSDAY WILL SEE ONLY A SLIGHT UPWARD (3 TO 5 DEGREES) TREND OF
HIGHS FROM WEDNESDAY AS CENTER OF THE RIDGE REMAINS TO THE
SOUTH...WITH A MINOR REBOUND OF HEIGHTS BEHIND THE EXITING
TROUGH. A SHORT WAVE WILL RIDE ALONG THE NORTHERN PERIPHERAL OF
THE RIDGE...ACROSS THE NORTHERN AND CENTRAL PLAINS LATE IN THE
DAY. THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE FRONT RANGE IN
THE AFTERNOON THEN PUSH EAST OVERNIGHT.

FRIDAY SHOULD SEE THE RIDGE SHIFT EAST...AS A SURFACE FRONT
CROSSES THE ROCKIES AND PUSHES ONTO THE WESTERN PLAINS...BENEATH
AN UPPER LEVEL LOW MOVING FROM THE PACIFIC NORTHWEST INTO S
CENTRAL CANADA. THIS SURFACE BOUNDARY WILL SLOWLY PUSH ACROSS THE
AREA FRIDAY AND SATURDAY. GUIDANCE STILL WARMS THE AREA INTO THE
80S TO MID 90S...FAR SW NEB...HOWEVER SOME CONCERN THAT THE
FRONTAL BOUNDARY WILL BE A FOCUS FOR ISOLD TO SCT THUNDERSTORM
DEVELOPMENT AND CLOUD COVER MAY LIMIT HEATING. AT THIS TIME THE
FORECAST FOLLOWED CLOSE TO GUIDANCE AS I EXPECT SOME PERIODS OF
SUN DURING THE AFTERNOON TO HELP WARM THINGS UP.

SUNDAY INTO THE FIRST OF NEXT WEEK WILL SEE THE RIDGE MIGRATE
BACK WESTWARD...AND BUILD ACROSS THE SOUTHERN ROCKIES. INITIALLY
THE AREA WILL BE MORE NORTHWEST FLOW THEN TRANSITION TO MORE
ZONAL FLOW. MODELS TAKE A FEW DISTURBANCES ACROSS THE HIGH PLAINS
ALONG THE NW/ZONAL FLOW. TEMPS SEASONAL TO ABOVE WITH A CHANCE
FOR STORMS WITH EACH PASSING WAVE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1232 AM CDT TUE JUN 11 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING ACROSS CENTRAL AND
SOUTHWEST NEBRASKA. SHORT RANGE PROJECTION INDICATES THAT THE
STORMS IN SOUTHWEST NEBRASKA WILL WEAKEN AND DISSIPATE BY 07Z.
THE HOURLY REFRESH SHORT TERM PROJECTION INDICATES A NEW STORM
SYSTEM DEVELOPING OVER CENTRAL NEBRASKA ON OUTFLOW FROM THE
NORTHERN STORMS. THOSE STORMS ARE LIKELY TO MOVE OUT OF THE BBW
AND BUB AREAS BY 10Z.

PATCHY MIST OR FOG CAN BE EXPECTED AFTER 10Z...BUT THE CHANCES OF
VISIBILITY BELOW 3SM ARE VERY LOW...SO WE WILL INCLUDE 3-5SM IN
THE TERMINAL FORECASTS FOR LBF AND VTN. BECAUSE LBF IS NEAR THE
NORTH PLATTE RIVER...PATCHY FOG MAY OCCASIONALLY DRIFT OVER THE
FIELD...SO WE WILL INCLUDE BCFG WITH 3SM IN THE TERMINAL FORECAST
FOR LBF.

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON AND
EVENING...BUT THE UNCERTAINTY IS TOO HIGH FOR INCLUSION IN THE
TERMINAL FORECASTS FOR VTN AND LBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...KECK
LONG TERM...MASEK
AVIATION...SPRINGER
Hazardous weather outlook, Jun 10, 9:06 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM CDT MON JUN 10 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-120315-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1006 PM CDT MON JUN 10 2013 /906 PM MDT MON JUN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS IN NORTH CENTRAL AND EXTREME SOUTHWEST NEBRASKA WILL
EVENTUALLY MERGE INTO ONE STORM SYSTEM LATE TONIGHT OVER CENTRAL
NEBRASKA NORTH OF BROKEN BOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY
NIGHT ACROSS NORTH CENTRAL NEBRASKA. SOME OF THE STORMS ACROSS
THIS AREA BE SEVERE. THUNDERSTORMS WILL AGAIN BE POSSIBLE
THURSDAY THROUGH SUNDAY...MAINLY DURING THE EVENING AND OVERNIGHT
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Special weather statement, Jun 10, 9:29 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT MON JUN 10 2013

NEZ059-070-071-110415-
FRONTIER NE-HAYES NE-LINCOLN NE-
1029 PM CDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...NORTHEASTERN
HAYES AND WESTERN FRONTIER COUNTIES UNTIL 1115 PM CDT...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF HAYES CENTER...MOVING EAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  WELLFLEET...
  MAYWOOD...
  STOCKVILLE...
  MOOREFIELD...
  QUICK...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...
  DANCING LEAF EARTH LODGE...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 32 AND 60.

MASEK
Special weather statement, Jun 10, 10:19 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 PM CDT MON JUN 10 2013

NEZ071-110515-
FRONTIER NE-
1119 PM CDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRONTIER COUNTY UNTIL
1215 AM CDT...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CURTIS...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOOREFIELD...
  STOCKVILLE...
  EUSTIS...
  DANCING LEAF EARTH LODGE...
  ORAFINO...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 36 AND 47.

SPRINGER

The radar

The North Platte radar (KLNX), 99 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 11, 3:14 AM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451122.